To the Editor:—
We report a clinical case in which a patient was recognized to have methemoglobinemia from dapsone therapy and was treated intraoperatively with intravenous methylene blue. Each time methylene blue was administered, there was a concurrent dramatic reduction in Bispectral Index (BIS) to burst suppression values.
The case we report is of a 71-yr-old woman with a medical history remarkable for ophthalmic pemphigoid, which was treated with dapsone therapy. She presented for pelvic exenteration surgery for endometrial cancer. A thoracic epidural (T9–T10) was placed preoperatively for postoperative analgesia, and a test dose only of 3 ml lidocaine, 1.5%, with epinephrine (15 μg) was given in the preoperative area, without event. During induction of general anesthesia with intravenous propofol (180 mg) and fentanyl (100 μg), the patient underwent intubation with succinylcholine (90 mg). After intubation, despite her breathing 100% oxygen, the patient’s oxygen saturation did not improve to greater than 94%. The patient had no known pulmonary disease. After an otherwise uneventful induction of general anesthesia and placement of radial artery and central venous catheters, arterial blood gas analysis revealed a pH of 7.37, a partial pressure of carbon dioxide (Pco2) of 34 mmHg, and a partial pressure of oxygen (Po2) of 169 mmHg with an oxygen saturation of 92.3%. It was also shown that the methemoglobin value was 6.5%. A diagnosis of methemoglobinemia was made and attributed to the patient’s long-term use of the medication dapsone. Given the extent of the surgery and the age of the patient, methylene blue was given to treat the methemoglobinemia and optimize oxygen-carrying capacity. After administration of 5 ml methylene blue, 1%, the BIS was noted to decrease immediately from a stable value of mid 40s to the low teens, while the patient’s oxygen saturation improved to 97%. There also followed some hypertension (peak systolic value of 179 mmHg) necessitating labetalol (20 mg) therapy a few minutes later. The BIS value remained low for 5–6 min before returning to the 40s again. On the next blood gas analysis, the methemoglobin had decreased to 4.3%, and the oxygen saturation improved to 94.7%, with no significant change in pH or Pco2. More methylene blue was titrated into the patient, with 5-ml (1%) increments up to 20 ml total (1% solution), which resulted in improvement of the oxygen saturation to 100% and a decrease in the methemoglobin to 1.9%. On each occasion of administering methylene blue, the BIS decreased from the 40s to the low teens (lowest value 13) almost immediately. The end-tidal isoflurane concentration remained constant at 1.1% throughout these episodes, and no intravenous analgesia was given during or just before the reduction in the BIS values. The case proceeded uneventfully, except for significant blood loss, which required a transfusion of 5 units of packed erythrocytes and 2 units of fresh frozen plasma. The patient did well postoperatively, with no relocation of any operative events, and was discharged home on postoperative day 5.
There are a number of drugs that have been implicated in causing methemoglobinemia, with dapsone being on the list.1Treatment of methemoglobinemia involves removal of the causative agent and administration of methylene blue, which was done in this case. Methylene blue is an α-receptor agonist and works as a nitric oxide scavenger, both of which can result in hypertension. This patient received up to 20 ml methylene blue (1%), and her baseline arterial oxygen saturation on inspired oxygen of 1.0 improved to 100%. In addition, her methemoglobin decreased to a nadir of 1.9%.
In this case, upon administration of methylene blue, the BIS decreased from the 40s to the low teens (burst suppression range), and this precipitous decrease in the BIS seemed to occur with each administration of methylene blue. There are a number of nonanesthetic factors that can influence the BIS value.2Muscle relaxants have been shown to reduce the BIS value.3There are no clinical reports of methylene blue’s effect on muscle relaxation, save a couple of laboratory interactions with smooth muscle, both of which suggest an action to increase rather than decrease smooth muscle tone, so this is an unlikely explanation of this effect.4,5Other conditions shown to reduce the BIS value are related to central nervous system perfusion, e.g. , hypoglycemia, hypovolemia, and cerebral ischemia. In this case, methylene blue administration not only led to a reduction in the BIS value but increased the blood pressure, necessitating labetalol therapy, with all the other anesthetic variables being unchanged, so it difficult to explain this effect with cerebral perfusion changes. There are no clinical reports of methylene blue having a direct central nervous system effect, save its use to treat and prevent ifosfamide-induced encephalopathy6; however, laboratory studies have shown that the nitric oxide neurotogenic activity of nitric oxide donors can be inhibited by methylene blue and other inhibitors of guanylyl cyclase.7This longer-term neuronal action would be unlikely to impact such a rapid change in BIS value; however, it cannot be ruled out that methylene blue has a direct neuronal effect or displaces a centrally active drug.
Although there certainly could have been an artifactual reduction in the BIS, there are no reports to date that have shown that methylene blue interferes with the BIS monitor or other electroencephalographic recording. The fact that it occurred immediately after methylene blue dosing and on each subsequent occasion suggests a potential link between the two. Whatever the mechanism of this reduction, we suggest that anesthesiologists be vigilant for methemoglobinemia in patients receiving dapsone therapy and for BIS interference with methylene blue administration.
*University of Texas Health Sciences Center, Houston Medical School, Houston, Texas. email@example.com